Tornadoes · United States · Texas · 2013

EF0 tornado, Dennis to Aledo, Texas, May 15, 2013

From Dennis to Aledo, this EF0 tornado ran 0.1 miles across Parker County on May 15, 2013, touching down at 8:05 PM CDT and reaching 20 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 15, 2013
Touchdown
8:05 PM CDT (01:05 UTC)
Lifted
8:07 PM CDT (01:07 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Parker County
Touchdown point
32.566, -97.675
Lift-off point
32.566, -97.673
Record number
1305151905-01

The damage survey

25 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 180 mph.

  • not well built... walls standing on foundation, not attached
  • incredible tree damage in farmland
  • nearing end of detectable damage path
  • the end of the damage path. looks like a large tornado became very small here

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado and severe weather outbreak occurred on the afternoon and evening hours of May 15th. Nineteen tornadoes occurred, including one EF-4 and one EF-3. Six fatalities occurred in the city of Granbury, TX. These fatalities were the first in the Fort Worth county warning area since 2006. An additional 54 people were injured by the various tornadoes during the evening of May 15th. A number of homes, 171, suffered major damaged or were destroyed. An additional 513 homes suffered minor damage or were somehow affected. ||During the afternoon of May 15th, a vigorous upper level low moved slowly southeast from the panhandle of Texas into the Red River Valley. A dry line strengthened throughout the day, triggering thunderstorms between Bowie and the DFW metroplex. As the upper storm moved slowly east and southeast, several supercell thunderstorms developed, and most of them produced tornadoes.

National Weather Service storm survey crew determined a tornado caused EF-0 damage to homes, trees, and barns in the Tin Top community.

Trained spotters observed a brief tornado well south of Annetta South, in Parker County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS FWD issued a tornado warning for this county at 01:05 UTC, 0 minutes before the tornado touched down, in force until 01:45 UTC.

The county was under a tornado watch, issued at 23:05 UTC and running to 05:51 UTC.

Issued (UTC)ExpiredProductOffice
20:28 UTC23:05 UTCSevere Thunderstorm WatchFWD
22:56 UTC00:00 UTCSevere Thunderstorm WarningFWD
23:05 UTC05:51 UTCTornado WatchFWD
23:24 UTC00:15 UTCTornado WarningFWD
00:08 UTC01:00 UTCSevere Thunderstorm WarningFWD
00:13 UTC01:00 UTCTornado WarningFWD
00:24 UTC01:15 UTCSevere Thunderstorm WarningFWD
00:41 UTC02:45 UTCFlash Flood WarningFWD
00:56 UTC02:00 UTCSevere Thunderstorm WarningFWD
01:05 UTC01:45 UTCTornado WarningFWD
01:36 UTC02:15 UTCSevere Thunderstorm WarningFWD
03:25 UTC04:00 UTCSevere Thunderstorm WarningFWD
03:55 UTC04:14 UTCSevere Thunderstorm WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 15, 6:48 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 15, 6:48 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
648 PM CDT WED MAY 15 2013

.UPDATE...
THE FORECASTS HAVE BEEN UPDATED TO INCLUDE TORNADO WATCH 161 FOR
THE WESTERN HALF OF NORTH TEXAS. AT 630 PM...SEVERAL SUPERCELL
THUNDERSTORMS EXTENDED NORTH TO SOUTH FROM BOWIE TO NORTH OF
GOLDTHWAITE. THERE HAVE BEEN MULTIPLE REPORTS OF BASEBALL OR
GREATER SIZED HAIL WITH THESE STORMS. ACTIVITY IS APPROACHING THE
I-35 CORRIDOR INCLUDING THE DALLAS-FORT WORTH METROPLEX FROM THE
WEST. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE
POSSIBLE WITH THESE STORMS. PLEASE STAY TUNED TO THE LATEST WATCH
AND WARNING INFORMATION FOR THE LATEST UPDATES IN YOUR AREA.

30

&&

.AVIATION...
THE CYCLONIC CIRCULATION OF THE UPPER LOW OVER OKLAHOMA IS DRIVING
STORM MOTION ACROSS NORTH TEXAS TODAY. ACTIVITY OVER EASTERN
COUNTIES WILL LIKELY MOVE NORTHEAST AWAY FROM TAF SITES. WILL NEED
TO KEEP AN EYE ON DEVELOPMENT WEST AND NORTHWEST OF THE AREA
WHERE GOOD INSTABILITY RESIDES. THE CURRENT THINKING IS THAT
STORMS SHOULD INCREASE OVER THE NEXT FEW HOURS WEST OF I-35 AS A
SUBTLE DISTURBANCE ROTATES AROUND THE SOUTHWEST QUADRANT OF THE
UPPER LOW...AND THIS ACTIVITY WOULD PROPAGATE EAST TOWARDS THE
METROPLEX.

DEVELOPMENT REMAINED ISOLATED MOST OF THE AFTERNOON...BUT THE
LATEST TRENDS AND BLEND OF HI-RESOLUTION GUIDANCE INDICATES THAT
MORE WIDESPREAD CONVECTION CAN BE EXPECTED...WHICH WOULD BE NEAR
THE METRO AREA TERMINALS 01-02Z. WILL THEREFORE MAINTAIN THE VCTS
BEGINNING IN THAT TIME FRAME. MAY NEED TO STICK WITH A TEMPO GROUP
02-05Z...THOUGH LATE ADJUSTMENTS MAY BE MADE DEPENDING ON RADAR
TRENDS. FOR WACO...TIMING WILL BE SIMILAR DUE TO EXPECTED
DEVELOPMENT OVER WESTERN PORTIONS OF CENTRAL TEXAS DURING THE NEXT
FEW HOURS. THIS ACTIVITY WOULD MOVE EAST TOWARDS THE WACO
AREA...WHICH ALLOWING FOR AT LEAST A VCTS DURING THE 02-05Z TIME
FRAME. ACTIVITY WILL MOVE EAST OF THE AREA LATE TONIGHT AROUND
06Z. OTHERWISE CIGS SHOULD REMAIN PREDOMINATELY MVFR THROUGH
MIDDAY TOMORROW. BRIEF IFR CONDITIONS CAN ALSO BE EXPECTED IN
THUNDERSTORMS.

30

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 15 2013/
THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN OKLAHOMA AND ADJACENT
PORTIONS OF NORTH TEXAS ON THE SOUTHEAST SIDE OF AN UPPER LOW.
SOME OF THE ACTIVITY ON OUR SIDE OF THE RED RIVER MAY POSE A HAIL
THREAT THE REMAINDER OF THE AFTERNOON.

IN SUNNY AREAS FROM SAN ANGELO TO ABILENE TO WICHITA FALLS...
TEMPERATURES HAVE CLIMBED WELL INTO THE 80S. A DRYLINE IS WELL
WEST...MAINTAINING 60+ DEW POINTS ACROSS THIS AREA. WHATEVER
MINIMAL CAP REMAINS THERE WILL LIKELY ERODE WITH ADDITIONAL
SURFACE HEATING AND LARGE-SCALE LIFT...RESULTING IN CONVECTIVE
INITIATION WELL AHEAD OF THE DRYLINE. WITH CONSIDERABLE
INSTABILITY...CYCLONIC SHEAR...AND STRONG LAPSE RATES ALOFT...
THE STORM MODE WILL FAVOR RAPIDLY DEVELOPING SUPERCELLS PRODUCING
LARGE HAIL. SURFACE CYCLOGENESIS IS BEING INDUCED IN THE WAKE OF
THE EXITING UPPER LOW ACROSS THE HIGH PLAINS OF WEST TEXAS.
AS THE CONVECTION DEVELOPS LATE THIS AFTERNOON...THE SURFACE WINDS
SHOULD BEGIN BACKING IN RESPONSE TO THE SURFACE LOW AND ANY
RESULTING DRYLINE BULGE. THE INCREASING EASTERLY COMPONENT IN THE
SURFACE WINDS WILL ENHANCE THE CYCLONIC SHEAR...PARTICULARLY IN
THE LOW-LEVELS...ENHANCING THE TORNADO THREAT WITH ANY ISOLATED
SUPERCELLS. THIS ACTIVITY MAY IMPACT WESTERN ZONES BEFORE SUNSET.

THE ONGOING CONVECTION IS RACING TO THE NORTHEAST. BUT AS THE UPPER
LOW CONTINUES TO DRIFT NORTHEASTWARD ACROSS OKLAHOMA...THE FLOW
ALOFT ABOVE WESTERN ZONES WILL VEER MARKEDLY. THIS WILL FURTHER
ENHANCE THE DIRECTIONAL SHEAR ASSOCIATED WITH THE CYCLONE...
AND INCREASE THE POTENTIAL FOR NEW DEVELOPMENT TO MOVE SOUTHEAST
INTO NORTH TEXAS THIS EVENING. THE FLOW MIGHT SUGGEST THE STORMS
WOULD THEN SWING NORTHEASTWARD INTO NORTHEAST TEXAS OVERNIGHT. BUT
IF THE CONVECTION CAN CONGEAL INTO AN MCS IN OUR NORTHWESTERN
ZONES AND GENERATE A WELL DEFINED COLD POOL...IT WOULD LIKELY
CONTINUE SURGING SOUTHEASTWARD DEEP INTO THE CWA TONIGHT...FED BY
A SOUTHERLY LLJ OF 30-40KTS. ALTHOUGH A TORNADO THREAT MAY PERSIST
INTO THE EVENING HOURS...SUCH A CONVECTIVE COMPLEX WOULD LIKELY
TRANSITION INTO A SIGNIFICANT WIND EVENT. THE SEVERE THUNDERSTORM
WATCH THROUGH MIDNIGHT WILL COVER BOTH THE HAIL THREAT EARLY AND
THE DAMAGING WIND THREAT LATER THIS EVENING. THE MAIN TIME FRAME
FOR IMPACTS IN THE DALLAS/FORT WORTH METROPLEX WILL BE 9 PM TO
2 AM CDT.

THE CONVECTION WILL COME TO AN END ON THURSDAY AS THE LOW EXITS
THE REGION. MID AND UPPER RIDGING WILL PASS THROUGH ON FRIDAY...
PROVIDING A BRIEF RESPITE BEFORE THE NEXT TROUGH APPROACHES ON
SATURDAY. A DRYLINE MAY DEVELOP IN WEST TEXAS...ANY CONVECTION
ALONG WHICH MAY REACH OUR WESTERN ZONES. EXTENDED GUIDANCE IS
DIVERGING ON THE EVOLUTION OF THE UPPER TROUGH NEXT WEEK. WILL
CONTINUE TO KEEP THE ASSOCIATED SURFACE FRONT FROM ENTERING THE
CWA...BUT MAINTAIN SOME LOW-END RAIN CHANCES.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  83  70  89  71 /  60  20  10   5  10
WACO, TX              68  85  71  90  72 /  40  10  10  10   5
PARIS, TX             63  76  66  82  68 /  70  30  10  10  10
DENTON, TX            66  83  69  89  70 /  70  20  10   5  10
MCKINNEY, TX          66  80  68  86  69 /  70  30  10  10  10
DALLAS, TX            67  83  70  89  72 /  60  20  10   5  10
TERRELL, TX           65  80  68  86  70 /  60  20  10  10  10
CORSICANA, TX         65  82  69  87  70 /  40  20  10   5   5
TEMPLE, TX            67  86  70  89  71 /  30  10  10  10   0
MINERAL WELLS, TX     66  86  67  94  69 /  60  20  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 15, 3:57 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CDT WED MAY 15 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
357 PM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL TEXAS THROUGH TONIGHT. SOME OF THE STORMS WILL BE SEVERE
PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. A FEW
TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL LINGER THURSDAY MORNING ACROSS MUCH OF
NORTH AND CENTRAL TEXAS AND WILL EXIT THE REGION TO THE NORTHEAST
THURSDAY AFTERNOON.

A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN WEST OF A LAMPASAS
TO BOWIE LINE SATURDAY AFTERNOON AND EVENING. SOME STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE
A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
LATE SUNDAY AND AGAIN MONDAY NIGHT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTHWEST OF A GOLDTHWAITE...
FORT WORTH...SHERMAN LINE THROUGH THIS EVENING. SPOTTER
ACTIVATION MAY BE NEEDED ACROSS THE REST OF NORTH TEXAS LATE
EVENING INTO THE OVERNIGHT HOURS.

In the hours before

Local storm report, May 15, 7:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT WED MAY 15 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 S INDIAN GAP          31.64N  98.42W
05/15/2013  E1.75 INCH       HAMILTON           TX   TRAINED SPOTTER

            GOLFBALL HAIL SOUTH OF INDIAN GAP NEAR THE
            HAMILTON/MILLS COUNTY LINE
Local storm report, May 15, 7:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT WED MAY 15 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CARADAN                 31.55N  98.48W
05/15/2013  E2.75 INCH       MILLS              TX   TRAINED SPOTTER

            BASEBALL HAIL IN CARADAN
Local storm report, May 15, 7:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 PM CDT WED MAY 15 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 W WEATHERFORD         32.77N  97.85W
05/15/2013  E1.75 INCH       PARKER             TX   AMATEUR RADIO
Local storm report, May 15, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
753 PM CDT WED MAY 15 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             5 S POTTSVILLE          31.61N  98.32W
05/15/2013  E0.88 INCH       HAMILTON           TX   TRAINED SPOTTER

            INTERSECTION OF 221 AND 2005
Local storm report, May 15, 7:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
754 PM CDT WED MAY 15 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             GRANBURY                32.45N  97.80W
05/15/2013  E1.75 INCH       HOOD               TX   PUBLIC

            GOLFBALL SIZED HAIL REPORTED ON PIRATE DRIVE
Local storm report, May 15, 7:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CDT WED MAY 15 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             GRANBURY                32.45N  97.80W
05/15/2013  E2.75 INCH       HOOD               TX   TRAINED SPOTTER

            60 MPH WIND ALSO REPORTED. PIRATE DRIVE IN GRANBURY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

1.1 hours before the tornado, 46 km from the path. May 16, 2013.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1604 joules per kilogram, CIN -30, lifted condensation level 843 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 244 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
2573 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
3.0
Supercell composite
20.6
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

10.9 hours after it, 46 km from the path. May 16, 2013.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 25 joules per kilogram, CIN -346, lifted condensation level 1049 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 381 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-346 J/kg
Surface CAPE
129 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
594 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Granbury (GDJ), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC82.2269130° 16 kt191007.8
23:35 UTC81.8668.36140° 15 kt191007.1VCTS
23:55 UTC8268140° 15 kt191006.8-RA
00:15 UTC7969.62100° 14 kt201006.4+TSRA
00:35 UTC7670.52290° 12 kt231006.1TSRA
00:55 UTC7669.8230° 8 kt321008.1-TSRA
01:15 UTC8167.82100° 5 kt1008.1-TSRA
01:35 UTC78.869150° 5 kt1008.1TS
01:55 UTC74.6667.4650° 13 kt181007.5VCTS
02:15 UTC72.8666.3890° 12 kt261007.1VCTSRA
02:35 UTC7266130° 9 kt211008.1-TSRA
02:55 UTC71.2465.12130° 6 kt191008.1TS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 35 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:13 UTCHAIL 1.5Mineral WellsPalo Pinto, TXAT KMWL
23:14 UTCHAIL 1.25Mineral WellsPalo Pinto, TXAT KMWL
23:20 UTCHAIL 1.75Mineral WellsPalo Pinto, TXIN MINERAL WELLS
23:25 UTCHAIL 4Mineral WellsPalo Pinto, TXIN MINERAL WELLS
23:30 UTCHAIL 1.5Morgan MillErath, TX
23:32 UTCHAIL 1.75MillsapParker, TXLARGER THAN GOLFBALL HAIL
23:35 UTCTSTM WND DMGMillsapParker, TXDAMAGE TO A ROOF AND A TELEPHONE POLE DOWN IN MILLSAP
00:00 UTCTSTM WND GST 65MillsapParker, TX
00:06 UTCHAIL 1.754 W WeatherfordParker, TX
00:35 UTCHAIL 1.753 W WeatherfordParker, TX
00:52 UTCHAIL 1.75GranburyHood, TXGOLFBALL SIZED HAIL REPORTED ON PIRATE DRIVE
00:56 UTCHAIL 2.75GranburyHood, TX60 MPH WIND ALSO REPORTED. PIRATE DRIVE IN GRANBURY
01:06 UTCTORNADO6 Se GranburyHood, TXTORNADO IN PECAN PLANTATION
01:06 UTCTORNADOGranburyHood, TXPRELIMINARY RATING OF EF-4
01:56 UTCHAIL 1.75CleburneJohnson, TX2100 BLOCK OF PEBBLECREEK
02:21 UTCTSTM WND GST 80CleburneJohnson, TXAT THE CLEBURNE HOSPITAL
02:30 UTCTORNADO 0CleburneJohnson, TXPRELIMINARY RATING OF EF-3 WITH MAX WINDS ESTIMATED AT 140 MPH. MAX WIDTH ESTIMATED AT 0.6 MILES. MOST SIGNIFICANT DAMAGE JUST SOUTHEAST OF LAKE PAT CLEBURNE.
02:42 UTCTORNADO6 Ese CleburneJohnson, TXBRIEF TORNADO TOUCHDOWN WITH MINOR DAMAGE. PRELIMINARY RATING EF-0 WITH ESTIMATED MAX WIND SPEED OF 85 MPH.
03:41 UTCHAIL 1.755 N AzleTarrant, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 15, 2013

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 155:33 PM CDTEF0Montague, TX1.170$30,000
May 156:14 PM CDTEF0Mills, TX3.450
May 156:34 PM CDTEF0Pontotoc, OK0.550$20,000
May 156:41 PM CDTEF0Palo Pinto, TX0.350
May 156:50 PM CDTEF1Montague, TX1.02001$100,000
May 156:51 PM CDTEF1Montague, TX3.6240$125,000
May 157:03 PM CDTEF1Parker, TX1.9400$60,000
May 157:18 PM CDTEF0Montague, TX0.9150$40,000
May 157:22 PM CDTEF0Parker, TX0.570
May 157:35 PM CDTEF0Wise, TX0.725
May 157:53 PM CDTEF0Parker, TX1.5200$40,000
May 157:58 PM CDTEF4Granbury tornado, TX2.5400654$143 million
May 158:09 PM CDTEF1Hood, TX2.4300$360,000
May 158:19 PM CDTEF0Johnson, TX0.230$10,000
May 158:34 PM CDTEF0Hamilton, TX0.230
May 158:35 PM CDTEF0Hamilton, TX1.040
May 159:12 PM CDTEF3Johnson, TX7.81,7337$124 million
May 159:45 PM CDTEF0Johnson, TX1.3400
May 1512:05 AM CDTEF1Ellis, TX6.24001$650,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.